Alert archive / South Dakota / Tornado Warnings in 2025
Tornado Warning 11, NWS Aberdeen, SD
NWS Aberdeen, SD issued this tornado warning at Jun 28, 2025, 10:29 PM CDT for Deuel County, Hamlin County, South Dakota. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 28, 2025, 10:29 PM CDT (03:29 UTC)
- Expired
- Jun 28, 2025, 11:15 PM CDT
- In force
- 46 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.5 in
Counties Deuel County, SD, Hamlin County, SD
The radar
The Sioux Falls radar (KFSD), 115 km from the middle of the area, began a volume at 03:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 28, 10:54 PM CDT | HAIL 1 | 2 Sse Stone Bridge, SD | Trained Spotter had Quarter plus sized hail 1 mile east of Lake Poinsett. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 28, 6:36 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 3.5 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2696 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 1383 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 7.0
The text
As transmitted.
352
WFUS53 KABR 290329
TORABR
SDC039-057-290415-
/O.NEW.KABR.TO.W.0011.250629T0329Z-250629T0415Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Aberdeen SD
1029 PM CDT Sat Jun 28 2025
The National Weather Service in Aberdeen has issued a
* Tornado Warning for...
Southern Deuel County in northeastern South Dakota...
Southeastern Hamlin County in northeastern South Dakota...
* Until 1115 PM CDT.
* At 1029 PM CDT, a severe thunderstorm capable of producing a
tornado was located near Poinsett Colony, or near Estelline, moving
east at 40 mph.
HAZARD...Tornado and ping pong ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Toronto and Brandt around 1035 PM CDT.
Astoria around 1040 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4454 9712 4476 9691 4470 9645 4454 9646
TIME...MOT...LOC 0329Z 287DEG 34KT 4462 9681
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
$$
132 follow-up statements
818
WWUS53 KABR 290350
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
1050 PM CDT Sat Jun 28 2025
SDC039-057-290415-
/O.CON.KABR.TO.W.0011.000000T0000Z-250629T0415Z/
Deuel SD-Hamlin SD-
1050 PM CDT Sat Jun 28 2025
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT FOR SOUTHERN
DEUEL AND SOUTHEASTERN HAMLIN COUNTIES...
At 1049 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Estelline, moving southeast at 20 mph.
HAZARD...Tornado and ping pong ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Estelline.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
&&
LAT...LON 4466 9700 4469 9645 4454 9646 4454 9712
TIME...MOT...LOC 0349Z 300DEG 15KT 4459 9692
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
$$
07130 WWUS53 KABR 290414 SVSABR Severe Weather Statement National Weather Service Aberdeen SD 1114 PM CDT Sat Jun 28 2025 SDC039-057-290423- /O.EXP.KABR.TO.W.0011.000000T0000Z-250629T0415Z/ Deuel SD-Hamlin SD- 1114 PM CDT Sat Jun 28 2025 ...THE TORNADO WARNING FOR SOUTHERN DEUEL AND SOUTHEASTERN HAMLIN COUNTIES WILL EXPIRE AT 1115 PM CDT... The storm which prompted the warning has weakened below severe limits, and has exited the warned area. Therefore, the warning will be allowed to expire. However, heavy rain and flooding is still possible with this thunderstorm. A Tornado Watch remains in effect until 100 AM CDT for northeastern South Dakota. && LAT...LON 4466 9700 4469 9645 4454 9646 4454 9712 TIME...MOT...LOC 0413Z 287DEG 34KT 4453 9666 $$ 07
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Jun 28, 9:34 PM CDT, 55 minutes earlier. Its key messages:
- SLIGHT RISK (2 of 5) again for today and tonight. Wind and hail are the primary threats, though can't rule out a brief tornado in far eastern SD/western MN.
- Two rounds of storms are expected in the slight risk. The first will develop late this afternoon in eastern SD/west central MN. The second will move in from the west late this evening and progress east through Sunday morning.
Area forecast discussion, Jun 28, 9:34 PM CDT, 55 minutes before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 934 PM CDT Sat Jun 28 2025 .KEY MESSAGES... - SLIGHT RISK (2 of 5) again for today and tonight. Wind and hail are the primary threats, though can't rule out a brief tornado in far eastern SD/western MN. - Two rounds of storms are expected in the slight risk. The first will develop late this afternoon in eastern SD/west central MN. The second will move in from the west late this evening and progress east through Sunday morning. && .UPDATE... Issued at 924 PM CDT Sat Jun 28 2025 Tornados, large hail, torrential rainfall; all happening over the CWA (southeastern zones mostly) late this afternoon through right now. The low level environment for tornado potential across the eastern forecast zones has been notable. And, so has the deep-layer environment for supercell storms (high end CAPE/shear). Storms from southeast North Dakota have entered CWA airspace within the past hour, and are moving southeast along the Dakotas border with Minnesota. Again, for the next couple of hours, the atmosphere remains supportive of this ongoing convection. Storms have been developing and then redeveloping over Hamlin/Codington counties since appx 530pm CDT this afternoon. Seeing additional showers and thunderstorms either ongoing or developing over Montana and Wyoming at this hour, which guidance has been indicating would develop and spred across, at least, the southern two-thirds of South Dakota later tonight into Sunday morning. UPDATE Issued at 712 PM CDT Sat Jun 28 2025 See below for an aviation forecast discussion for the 00Z TAFs. && .DISCUSSION... Issued at 330 PM CDT Sat Jun 28 2025 A front is draped southwest to northeast across the forecast area this afternoon, stretching from south central SD to around Sisseton. Areas along and east of this forcing mechanism will be in the cross-hairs for severe storms this evening. Hi-res CAMS are pointing to a start time of 22z around the Sisseton hills. 35 kts of bulk shear and 3000 to 4500 J/kg MUCAPE with no significant cap (+10- +12C) provide a decent set up for discrete cells with hail and wind. Low level helicity increases toward 1z across east central SD and west central MN with an STP of 1 to 2 on the RAP13, so can't rule out a tornado or two either as bulk shear increases to 45 kts. Another round of thunderstorms moves in from the west and southwest around 5z. This looks to be mostly post frontal with an agitated shortwave trough. With 40 to 50 kts of bulk shear and 2000 to 3000 J/kg of CAPE in central SD at the time convection, the potential for strong to severe hail and wind gusts exists through the night. The other concern will be the potential for flooding across the east and Jones/Lyman county where antecedent conditions have left wet soils and creeks near bankfull. The shortwave trough exits Sunday morning with weak sfc high pressure building in behind it. However, another shortwave trough moves through Sunday night with an upper trough/backdoor cold front that could set off some showers through Monday morning. && .AVIATION /00Z TAFS THROUGH 00Z SUNDAY/... Issued at 712 PM CDT Sat Jun 28 2025 Terminals KABR,KATY,KPIR,KMBG Outside of thunderstorms, VFR conditions are forecast to prevail through Sunday afternoon. Thunderstorms are, and probably will be, developing over and near the KATY terminal for the next few hours. Large hail, damaging winds, a tornado and heavy rain are all possible with this evenings thunderstorms there at KATY. Elsewhere, the KPIR/KMBG and KABR terminals may experience thunderstorms later tonight into Sunday morning. Prob30s are in the forecast for that, although timing will need to be adjusted before it's all said and done. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...10 DISCUSSION...20 AVIATION...10
Hazardous weather outlook, Jun 28, 6:42 AM CDT, 15 hours 47 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Aberdeen SD 642 AM CDT Sat Jun 28 2025 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-291145- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant- Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 642 AM CDT Sat Jun 28 2025 /542 AM MDT Sat Jun 28 2025/ This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. There is a slight risk (level 2 of 5) for severe storms east of a line from Pierre to Aberdeen with storms expected to develop along a stalled boundary in central and eastern South Dakota later this afternoon. Storms come with the risk for large hail and damaging winds. We cannot rule out a tornado or two in far eastern South Dakota and western Minnesota. Another round of storms will move into central South Dakota from the west during the early morning hours Sunday. The risk for widespread severe weather with this cluster of storms is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our X feed. TMT
In the hours before
Local storm report, Jun 28, 9:01 PM CDT, 1 hour 28 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
901 PM CDT Sat Jun 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0858 PM Hail 3 S Gary 44.75N 96.46W
06/28/2025 M2.00 Inch Deuel SD Public
Report from mPING: Hen Egg (2.00 in.).
&&
NVLocal storm report, Jun 28, 9:21 PM CDT, 1 hour 8 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
921 PM CDT Sat Jun 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 PM Funnel Cloud 6 SW Kranzburg 44.82N 96.99W
06/28/2025 Codington SD Law Enforcement
Funnel cloud spotted just west of I-29 at
mile marker 174.
&&
NVLocal storm report, Jun 28, 9:42 PM CDT, 47 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
942 PM CDT Sat Jun 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 PM Hail 4 W Castlewood 44.73N 97.11W
06/28/2025 M1.00 Inch Hamlin SD Trained Spotter
&&
NVLocal storm report, Jun 28, 10:15 PM CDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
1015 PM CDT Sat Jun 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1013 PM Funnel Cloud 3 NE Astoria 44.59N 96.50W
06/28/2025 Deuel SD Trained Spotter
Spotter reported a possible rain-wrapped
tornado while heading towards Brandt.
&&
NVLocal storm report, Jun 28, 10:18 PM CDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
1018 PM CDT Sat Jun 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1016 PM Tornado 1 E Toronto 44.57N 96.62W
06/28/2025 Deuel SD Law Enforcement
state radio report of tornado 1 mile east of
Toronto.
&&
NVLocal storm report, Jun 28, 10:19 PM CDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
1019 PM CDT Sat Jun 28 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1018 PM Tornado 1 N Toronto 44.59N 96.64W
06/28/2025 Deuel SD Law Enforcement
state radio report of a different tornado 1
mile north of Toronto.
&&
NVThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 7:08 PM CDT | Tornado Warning | ABR | Deuel | 37 min |
| Jun 28, 7:46 PM CDT | Flash Flood Warning | ABR | Deuel | 6 hr |
| Jun 28, 8:02 PM CDT | Severe Thunderstorm Warning | ABR | Deuel | 28 min |
| Jun 28, 8:05 PM CDT | Tornado Warning | ABR | Deuel | 40 min |
| Jun 28, 8:45 PM CDT | Severe Thunderstorm Warning | ABR | Deuel, Grant | 45 min |
| Jun 28, 8:59 PM CDT | Severe Thunderstorm Warning | ABR | Roberts | 61 min |
| Jun 28, 9:10 PM CDT | Severe Thunderstorm Warning | ABR | Codington, Deuel, Hamlin | 21 min |
| Jun 28, 9:14 PM CDT | Tornado Warning | ABR | Codington, Deuel, Hamlin | 26 min |
| Jun 28, 9:43 PM CDT | Tornado Warning | ABR | Deuel, Hamlin | 47 min |
| Jun 28, 9:52 PM CDT | Tornado Warning | ABR | Deuel | 38 min |
| Jun 28, 10:24 PM CDT | Flash Flood Warning | ABR | Deuel, Hamlin | 6 hr |
| Jun 28, 11:38 PM CDT | Severe Thunderstorm Warning | ABR | Codington, Deuel, Hamlin | 35 min |
| Jun 29, 1:39 AM CDT | Areal Flood Warning | ABR | Deuel | 17 hr |
| Jun 29, 3:18 AM CDT | River Flood Warning | ABR | Hamlin | 43 hr |
| Jun 29, 3:55 AM CDT | Special Weather Statement | ABR | Dewey, Potter, Sully | 35 min |
| Jun 29, 4:08 AM CDT | Areal Flood Warning | ABR | Deuel, Hamlin | 15 hr |
| Jun 29, 4:37 AM CDT | Special Weather Statement | ABR | Hughes, Sully | 38 min |
| Jun 29, 5:00 AM CDT | Special Weather Statement | ABR | Hughes, Hyde | 45 min |
| Jun 29, 5:20 AM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Hand, Hughes, Hyde, Sully | 55 min |
| Jun 29, 5:54 AM CDT | Severe Thunderstorm Warning | ABR | Hand | 51 min |
Nearby
Tornado Warnings in South Dakota, 2025Every tornado warning in 2025Tornadoes in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.